Brain zaps can be described as sharp electrical shock sensations which originate within the head or brain and sometimes extend throughout the body. For many people, it feels as though their brain has experienced a sudden series of brief vibrations or jolts of electricity that can cause intense discomfort, disorientation, and distress.
Brain zaps are most commonly induced under the influence of withdrawal, dose reduction, and discontinuation of antidepressant drugs, including selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs) such as sertraline, paroxetine, and venlafaxine. Tramadol, an opioid painkiller with SNRI properties, has also been reported to cause brain zaps upon abrupt discontinuation. If caused by antidepressant withdrawal, it is strongly recommended that one taper or reduce their dose gradually instead of stopping abruptly. This effect has been reported by anecdotal sources to occur in the days after a heavy dosage of MDMA.
Remedies to lessen the intensity or frequency of induced brain zaps include hydration (drinking enough water), supplementing for possible nutrient, vitamin or mineral deficiencies, getting adequate amounts of sleep, rest and stress relief.
Additionally, several compounds and nutrients have been reported to possibly provide temporary relief from this affliction, although scientific literature supporting this claim is sparse. The list includes:
- Fish Oil (Omega 3)
- 5-HTP (5-HTP might paradoxically increase brain zaps, this substance should be taken with consideration)
- B-Vitamin Complex, but without Vitamin B12
- Huperzine A
Compounds within our psychoactive substance index which may cause this effect include:
- Psilocybin mushrooms
- Selective serotonin reuptake inhibitor
Annectdotal reports which describe this effect with our experience index include:
- Responsible use
- Subjective effects index
- Psychedelics - Subjective effects
- Dissociatives - Subjective effects
- Deliriants - Subjective effects
- ↑ Hosenbocus, S., Chahal, R. (February 2011). "SSRIs and SNRIs: A review of the Discontinuation Syndrome in Children and Adolescents". Journal of the Canadian Academy of Child and Adolescent Psychiatry. 20 (1): 60–67. ISSN 1719-8429.